I know there is no radiation, but every year when I get my contrast brain scan to follow my meningioma, my "brain fog" seems to get much worse afterwards, for several weeks time. Am I just weird, or has anyone else noticed this? (If a doctor reads, is this valid?)
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
The side effects associated with an MRI with contrast are probably multi-factorial: related to the discomfort and anxiety of just being in the noisy big machine, the anxiety about what the MRI will show, and the sedation given to some people before their MRI is done. Claustrophobia can cause significant psychological stress that can persist for days after the MRI in some patients.
In addition, there may be side effects related to gadolinium administration. The most concerning and most publicized one is systemic sclerosis in patients with kidney problems. Other side effects reported with gadolinium contrast have included mild headache, nausea, rash, sweating, itching, hives, and facial swelling. Most of these conditions are considered allergic in nature.
There are few side effects occuring from the actual magnetic field applied to the brain with the current strengths used; the FDA does not allow MRIs beyond a specific strength (Tesla) to be used at this time except for experimental/research purposes. If a person has specific types of metal in the body, it can heat up and burn, but in recent years most metallic implants are MRI safe. Up until now, people with pacemakers can not get MRIs because of this issue though.
The sum of research conducted to date does not suggest that the electromagnetic field applied by MRIs can cause enough cell damage to lead to cancer, but research on this is ongoing.
Experiments in animals also suggest that specific MRI machines (not the standard ones used in most hospitals) may have effects on the brain, but at this time there is no evidence that MRI machines affect human brain function directly. Research is ongoing regarding this issue.
Thank you for using the forum, I hope you find this information helpful.
I have had 2 Mris within the past month, with and w/o contrast. One was of the brain. The other was of the Lumbar region of my back. I too seem to notice some kind of affect. I think it makes my depression worse. Of course it could be psychosomatic I guess. It could also be an adverse affect of the contrast dye.
Each time, I drank huge amounts of water before leaving the clinic where I got the Mris. I know that the dye can be hard on the kidneys. Maybe it is hard on the brain also?
If you think about how an MRI works, then it is scary to me. The body is made of around 65-90% of water. (2 hydrogen and one oxygen molecule equals H2O or water) The magnetic field produced by the magnet, excites the hydrogen atoms in our bodies to the point where they "reflect" this magnetism, which creates the Mri image.
The medical literature says it does not know the affect that this magnetic field has on the body. An electromagnetic field is/has been associated with Leukemia, but this is disputed in various studies.
Just the noise associated with a brain Mri is strange to me :) My daily headaches seem to be worse.....
I had 7 (yes, seven) MRI's in the past four weeks. These included 4 brain MRIs, 2 C-Spine MRIs, and 1 T-Spine MRI. 4 included gadolinium for contrast and 3 did not. I have probably spent more than 6 hours in the MRI machine in under a month and don't feel any worse after the MRI's than I did before. Of course my symptoms before the MRI included parastasia in all 4 limbs, facial numbness, tongue numbness, memory problems, cognitive issues, constant severe headaches, visual problems consistant with optical neuritis, urinary urgency, severe fatigue, etc. I also had an MRI in 2006 (brain) and 1997 (lower spine) that caused no side affects.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.